MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION FLEXIVA (TM) ID TRACTIP HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC CORPORATION FLEXIVA (TM) ID TRACTIP HIGH POWER SINGLE-USE LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M006R8403961
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/19/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2020 that a flexiva id tractip 200 laser fiber was used in a percutaneous nephrolithotomy (pcnl) procedure in the kidney performed on (b)(6) 2020.Reportedly, the laser unit used was a lumenis p120 laser console with the laser settings of 0.2 joules and 50 hertz.According to the complainant, during the procedure, after the physician removed the stones with nephroscope, he switched to a flexible scope.Upon firing the laser in the kidney, the fiber broke off about 2 inches from the tip.When the physician pulled the scope out of the patient the broken piece of fiber remained in the patient.The physician tried to remove the broken piece of fiber with a piranha grasper, but was unsuccessful.Reportedly, the initial pcnl procedure was successfully completed with the original device.A follow up procedure was done to remove the broken fiber.There were no additional patient complications reported as a result of this event.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Block h6: problem code a0401 captures the reportable event of fiber break.Impact code f23 is being used to captures the additional intervention of a second procedure to be performed to complete the removal of the broken fiber piece.Block h10: investigation results the returned flexiva id tractip 200 laser fiber was analyzed, and a visual evaluation noted that it was returned in two pieces.The first piece measured 137.8 cm and the second piece measured 174 cm.The exposed glass tip measured less than 1 mm.The remainder of the tip, including the rounded tractip, was detached and not returned.Examination under magnification confirmed the exposed glass tip was fractured.Additionally, light from the sma connector was bright and round, indicating no fractures within the connector.No other issues with the device were noted.The reported event was confirmed.Examination of the exposed glass tip under magnification confirmed the tip was fractured and had detached/separated.The detached tip was not returned.Light from the sma connector was bright and round, indicating no fracture within the fiber connector.The device was received in two pieces, fractured along the length of the fiber.Fibers can interact with the scope as it passes through, which in tortuous anatomy can cause stresses that can result in fiber damage.Articulation of the scope with a fiber extended through the scope may also cause stresses to the fiber to cause damage.It is likely that the fiber interaction with the scope as the device was handled in the procedure contributed to the event.Review and analysis of all available information indicated that the root cause is adverse event related to procedure.A complaint with a cause of adverse event related to procedure indicates that the adverse event occurred during the procedure and the device had no influence on the event.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.A labeling review was performed and, from the information available, this device was used per the instructions for use (ifu) / product label.

Brand Name
FLEXIVA (TM) ID TRACTIP HIGH POWER SINGLE-USE LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10988425
Report Number3005099803-2020-05991
Device Sequence Number3548465
Product Code GEX
UDI-Device Identifier08714729963844
UDI-Public08714729963844
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K110685
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/20/2023
Device Model NumberM006R8403961
Device Catalogue Number69270
Device Lot Number0000009644
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2020
Initial Date Received by Manufacturer 11/19/2020
Supplement Date Received by Manufacturer01/29/2021
Initial Report FDA Received Date12/10/2020
Supplement Report FDA Received Date02/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age51 YR